Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 89, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 5, 2001, 6:28 PM CDT for Sedgwick County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 5, 2001, 6:28 PM CDT (23:28 UTC)
- Expired
- May 5, 2001, 7:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 20 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 6:32 PM CDT | Hail 0.75 | Garden Plain, KS | KSNW Channel 3. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 5:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 11.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 464 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 052328 SVRICT KSC173-060000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 628 PM CDT SAT MAY 5 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 700 PM CDT. * AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GARDEN PLAIN...OR ABOUT 18 MILES WEST OF DOWNTOWN WICHITA...MOVING NORTH AT 40 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 700 PM CDT... ANDALE... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES... AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR WESTERN SEDGWICK COUNTY UNTIL 700 PM CDT. LAT...LON 3762 9772 3765 9755 3785 9762 3767 9771 /DARMOFAL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 6:00 PM CDT, 28 minutes earlier.
Area forecast discussion, May 5, 6:00 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 600 PM CDT SAT MAY 5 2001 ...MESOSCALE UPDATE... SEVERE WEATHER THREAT INCREASING EARLY THIS EVENING. COOLING ALOFT...WITH LOW-LEVEL MOISTURE ADVECTION...SHOULD INCREASE CAPE VALUES TO ABOVE 2000 J/KG. RUC SHOWS IMPROVING LOW-LEVEL WIND PROFILE FOR ROTATING STORMS OVER THE NEXT 1-2 HOURS...SEEING HIGHER TORNADO THREAT FOR NEXT SEVERAL HOURS OVER SOUTH CENTRAL KANSAS. LATER TONIGHT...MAY SEE EVENTUAL SQUALL LINE DEVELOPMENT GIVEN COOLER TEMPERATURES MOVING OVER DRYLINE. WOLF .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 5:49 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.